Puerto Rico, 2005

Flooding in Puerto Rico, May 13, 2005

May 13, 2005 · NWS SJU · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 13, 5:45 AM AST, 9 hours 33 minutes earlier.

Area forecast discussion, May 13, 5:45 AM AST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST FRI MAY 13 2005

.DISCUSSION...MID TO UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL
JET WILL CONTINUE TO EXTEND FROM THE LOCAL ISLANDS NORTH AND
NORTHWEST THROUGH SATURDAY...THEN A SHORT WAVE RIDGE MOVES ACROSS
THE LOCAL AREA SATURDAY NIGHT AND SUNDAY...FOLLOWED BY ANOTHER
TROUGH BECOMING LOCATED JUST WEST THROUGH NORTHWEST OF THE LOCAL
ISLANDS FOR MONDAY AND TUESDAY.

AT LOW LEVELS...A TROPICAL WAVE LOCATED OVER THE EASTERN CARIBBEAN
EARLY THIS MORNING...WILL MOVE WEST NORTHWEST THROUGH THIS
MORNING...THEN PASS ACROSS OR JUST SOUTH OF THE LOCAL ISLANDS THIS
AFTERNOON THROUGH TONIGHT. THE ELONGATED REMNANTS OF AN OLD FRONTAL
BOUNDARY EXTENDING FROM THE NORTH COAST OF HISPANIOLA EAST NORTHEAST
TO JUST NORTH OF THE LOCAL ISLANDS...AND THEN NORTHEAST INTO THE
CENTRAL ATLANTIC...WILL REMAIN NEARLY STATIONARY THROUGH SATURDAY
NIGHT. ON SUNDAY...WEAK SURFACE LOW PRESSURE IS FORECAST TO DEVELOP
NORTH OF THE LOCAL AREA AND ALONG THIS OLD BOUNDARY...AND THEN BEGIN
TO MOVE NORTHEAST TOWARD THE CENTRAL ATLANTIC MONDAY. BASED ON
SATELLITE AND RADAR...LOOKS LIKE AT LEAST SOME OF THE MOISTURE FROM
THE TROPICAL WAVE WILL GET PULLED UP THIS FAR NORTH...AS CURRENT
SYNOPTIC PATTERN ALLOWS MOISTURE TO BE ADVECTED FURTHER NORTH AND
NORTHWEST THAN WHAT MIGHT NORMALLY BE THE CASE FOR THIS TIME OF
YEAR. SO...COMBINATION OF AFOREMENTIONED TROPICAL WAVE AND OLD
FRONTAL BOUNDARY...VERY MOIST AND UNSTABLE AIR MASS...MID TO UPPER
LEVEL DYNAMICS AND LOCAL EFFECTS...SHOULD MAKE FOR MOSTLY CLOUDY TO
CLOUDY SKIES...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY THROUGH
SATURDAY. WE ALLOWED PREVIOUS FFA TO EXPIRE AT 300 AM...BUT GIVEN
ANTECEDENT SATURATED OR NEARLY SATURATED SOIL CONDITIONS IN MANY
AREAS AND THE POTENTIAL FOR UPCOMING SHOWERS AND STORMS TO BE
PROLIFIC RAIN PRODUCERS...EXPECT SOME URBAN AND SMALL STREAM
FLOODING TODAY THROUGH SATURDAY...WITH AT LEAST LOCALIZED FLASH AND
RIVER FLOODING.

FOR SATURDAY NIGHT AND SUNDAY...SHORT WAVE RIDGE AND SOMEWHAT
DRIER LOCAL AIR MASS...SHOULD ALLOW FOR A BIT LESS CLOUDINESS AND
FEWER SHOWERS AND THUNDERSTORMS. THEN...BY MONDAY AND TUESDAY...
DYNAMICS IMPROVE AGAIN AND WILL BE WAITING TO SEE HOW MODEL
PROJECTED SURFACE LOW IN THE SOUTHERN CARIBBEAN DEVELOPS AND MOVES
AND EXACTLY HOW CLOSE IT COMES TO FA. ONE THING SEEMS SOMEWHAT
CERTAIN AND THAT IS...THAT A LARGE AREA OF VERY DEEP AND UNSTABLE
TROPICAL AIR WITH AN ELONGATED THETA E RIDGE...WILL BE ADVECTED
NORTHEAST TOWARD AND THEN ACROSS THE LOCAL ISLANDS FOR MONDAY AND
TUESDAY AND WHEN COMBINED WITH FAVORABLE DYNAMICS AND LOCAL
EFFECTS...SHOULD MAKE FOR NUMEROUS TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. WE WILL BE CLOSELY MONITORING THE LOCAL
WEATHER AND MODEL TRENDS OVER THE NEXT FEW DAYS...AS WE ATTEMPT TO
FINE TUNE THE FORECAST FOR THE NEXT SEVERAL DAYS. STAY TUNED.

&&

.MARINE...MAIN HAZARD FOR MARINERS DURING THE NEXT FEW DAYS WILL
CONTINUE TO BE THE AREAS OF SHOWERS AND LOCALLY INTENSE
THUNDERSTORMS WITH CLOUD TO WATER LIGHTNING. DECIDED TO ADD IN THE
CAVEAT TO THE CWF FOR TODAY FOR WINDS AND SEAS HIGHER AND
VISIBILITIES LOCALLY 1 NAUTICAL MILE OR LESS IN AND NEAR
THUNDERSTORMS. IN GENERAL AND OUTSIDE OF CONVECTION...WINDS SHOULD
BE 17 KNOTS OR LESS AND SEAS MOSTLY 4 FEET OR LESS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  74  85  74 /  70  70  60  60
STT  83  74  84  74 /  70  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

BCS
Hazardous weather outlook, May 13, 6:00 AM AST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI MAY 13 2005

PRZ001>013-AMZ710>750-141000-
600 AM AST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. NEW ROUNDS
OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR
BY LATE MORNING OR EARLY AFTERNOON AND THEN CONTINUING THROUGH
SATURDAY...AS MOISTURE FROM A TROPICAL WAVE BEGINS TO TRIGGER
CONVECTION AGAIN. AS A RESULT...THERE IS A GOOD POSSIBILITY THAT
SOME MUNICIPALITIES WILL BE AFFECTED BY URBAN AND STREAM FLOODING
DURING THE NEXT FEW DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A SLOW MOVING FRONTAL BOUNDARY...AN UNSTABLE MIDDLE TO UPPER
ATMOSPHERE PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED
SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST
SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL
STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE
HEAVY RAIN OCCURS.

VIZ001-002-AMZ710>730-141000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. NEW ROUNDS
OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR
BY LATE MORNING OR EARLY AFTERNOON AND THEN CONTINUING THROUGH
SATURDAY...AS MOISTURE FROM A TROPICAL WAVE BEGINS TO TRIGGER
CONVECTION AGAIN. AS A RESULT...THERE IS A GOOD POSSIBILITY THAT
SOME AREAS WILL BE AFFECTED BY URBAN AND GUT FLOODING DURING THE
NEXT FEW DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A SLOW MOVING FRONTAL BOUNDARY...AN UNSTABLE MIDDLE TO UPPER
ATMOSPHERE PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED
SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE HEAVIEST
SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND SMALL
STREAM FLOODING. FLASH FLOODING MAY OCCUR IN ISOLATED AREAS WHERE
HEAVY RAIN OCCURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

2 flood. Local standard time, as filed.

Flood, Central Interior

When
May 13, 3:18 PM AST to 6:18 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

Urban flooding was reported in the municipality of Orocovis. River levels were reported to be rapidly rising.

Flood, North Central

When
May 13, 5:05 PM AST to 9:05 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

River Cibuco was reported out of its banks and covering parts of road 620 in the municipality of Vega Alta.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452152, 5452153.